A new study finds that many people face acetaminophen overdose risks over misuse of the popular medication. Acetaminophen is the active ingredient in Tylenol and, because of familiarity with the drug, many are not aware that Tylenol, and other forms of acetaminophen, carry risks for significant health affects.
As we’ve long explained, acetaminophen can cause serious liver damage and links have been made between acetaminophen and asthma. Now, according to Northwestern University researchers, many adults are at risk for unintentional acetaminophen overdoses, said Nurse.com. The team reviewed the prevalence and the possible misuse of and overdose with acetaminophen-containing pain drugs, said Nurse.com. The study appears on the website of the Journal of General Internal Medicine.
Michael Wolf, PhD, MPH, Northwestern University Feinberg School of Medicine, and colleagues, interviewed 500 adults who were treated at outpatient general medicine clinics in Atlanta and Chicago from September 2009 through March 2011, Nurse.com said. More than half reported some acetaminophen use, 19% said they had taken acetaminophen more than once weekly in the prior six months.
The team also tested if these patients understood recommended acetaminophen dosage amounts and if they were able to self-administer OTC versions of the drug appropriately, Nurse.com explained. The researchers also investigated if patients could determine proper dosing of a single OTC medication during a 24-hour period, measuring their risk of simultaneously taking two products containing acetaminophen, which would exceed the recommended dose.
The researchers discovered that nearly 25% of the participants were at risk for overdosing on acetaminophen pain medications using a single OTC acetaminophen product, exceeding the dose of four grams in one 24-hour period. Five percent dosed more than six grams and about half were at risk due to “double-dipping” when taking two products containing the drug, said Nurse.com.
“Our findings suggest that many consumers do not recognize or differentiate the active ingredient in OTC pain medicines, nor do they necessarily closely adhere to package or label instructions,” the authors wrote, said Nurse.com. “Given the prevalence of the problem, risk of significant effects and lack of a learned intermediary, i.e. a physician, to guide decision-making and counsel consumers on proper use, we believe this to be a serious public health threat requiring urgent attention,” the team concluded.
As we’ve explained, many patients may not know that the prescription painkiller they’re taking contains acetaminophen and often they are not warned to avoid other acetaminophen-containing products.
It may take up to 12 hours to exhibit symptoms of acetaminophen overdose, which can involve the following symptoms: Abdominal pain, appetite loss, diarrhea, nausea, upset stomach; irritability; jaundice; sweating; convulsions; and coma. Without immediate treatment, a large acetaminophen overdose can lead to liver failure, even death. Even small overdoses of acetaminophen, when taken over time—“staggered overdosing”—can be fatal.
According to an article published in the Los Angeles Times last year, acetaminophen single overdoses resulted in more than 40,000 calls to poison control centers in 2009; such overdoses are among leading causes of acute liver failure.
According to the U.S. Food & Drug Administration (FDA), more than 600 over-the-counter and prescription medicines contain acetaminophen. Some medicines combine acetaminophen with other active ingredients to treat pain, symptoms of colds, flu, allergy, and sleeplessness. To find out if an over-the-counter medicine contains acetaminophen, consumers should look for ”acetaminophen” on the Drug Facts label. If a prescription medicine contains acetaminophen, the label may not spell out the whole word or may have the abbreviation “APAP.”